MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-450-18
Medical Device Problem Codes Retraction Problem (1536); Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/11/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Continuation of d10: product id fg15150-0615-1s (lot: 227122907); product type: ; implant date n/a; explant date n/a medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the pipeline failed to open and during retrieval got stuck in the catheter.The patient was undergoing blood flow directing dense mesh stent implantation for treatment of a saccular, unruptured aneurysm in c6 segment with a max diameter of 7.1 mm and a 5.2 mm neck diameter.Landing zone: distal: 4.0 mm and proximal: 4.5 mm.The accessed vessel was the femoral artery with a diameter of 6 mm.It was noted the patient's vessel tortuosity was moderate.The angiographic result post procedure showed smooth blood flow.It was reported that during aneurysm surgery, the tip of the stent came out in an eccentric umbrella shape with the back tightened, and the stent could not be opened after many attempts.When withdrawing the system, the stent got stuck in the microcatheter and could not be withdrawn.The microcatheter was damaged.Replace with another system, and the surgery  ended successfully.The pipeline was not used for an indication that is off-label.The reported device and any accessory devices were prepared as indicated in the instructions for use (ifu).The catheter was flushed as indicated in the ifu.No patient symptoms or further complications were reported as a result of this event.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Additional information was received that the pipeline was placed in a straight section when it failed to open.There were no other instruments replaced, and the device still couldn't be opened after multiple attempts.
 
Event or Problem Description
Additional information was received that the cause of the tip end of the stent being stuck in the microcatheter undetermined.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
Product analysis: as found condition: the pipeline flex shield and phenom 27 catheter were returned inside of a sealed bio-hazard bag and a shipping box.Damage location details: the distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The distal hypotube appeared to be stretched with the ptfe shrink tubing still intact.The distal end of the braid was not opened due to damaged braid.The proximal end of the braid was found fully opened and frayed.No bend was observed on the pushwire.No defects were found with the tip coil, distal marker, re-sheathing marker, re-sheathing pad or with the proximal bumper.The catheter tip and marker were examined; no damages were found.The catheter body was found to be accordioned at 9.4cm to 13.8cm from the distal tip.No other anomalies were observed.Testing/analysis: the pipeline flex shield was pushed out from the catheter lumen with difficulty.Conclusion: based on the returned devices, the customer complaint was confirmed as the returned pipeline flex shield was stuck inside the phenom 27 catheter.In addition, the distal end of the braid was not opened due to damaged.From the damages seen on the catheter (accordioning), braid (fraying), and hypotube (stretching); it appears there was high force used.It is possibly these damages occurred when the customer attempted to advance the pipeline flex shield through the catheter against resistance.However, the cause of failure to open and resistance could not be determined.Possible causes of failure to open and resistance include severe vessel tortuosity and damaged braid.The braid can become damaged due to resheathing more than 2 times, over-manipulation, deployment technique, delivering/retracting delivery wire against resistance, or deploying/resheathing the braid against resistance.However, the cause of the braid damage could not be determined.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key18902836
Report Number2029214-2024-00437
Device Sequence Number18425883
Product Code OUT
UDI-Device Identifier00763000284534
UDI-Public00763000284534
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/22/2026
Device Model NumberPED2-450-18
Device Catalogue NumberPED2-450-18
Device Lot NumberB615438
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/12/2024
Supplement Date Received by Manufacturer03/20/2024
04/11/2024
05/17/2024
Initial Report FDA Received Date03/14/2024
Supplement Report FDA Received Date04/10/2024
05/03/2024
06/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/23/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale